Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 29, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 11, 2005, 6:49 AM CDT for Harvey County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2005, 6:49 AM CDT (11:49 UTC)
- Expired
- Jun 11, 2005, 11:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harvey County, KS
The radar
The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 9:30 AM CDT | FLOOD | Newton, KS | SEVERAL ROADS UNDER WATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 111151 FFWICT KSC079-111645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 649 AM CDT SAT JUN 11 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... HARVEY COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 1145 AM CDT. * AT 647 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT EXCESSIVE RAINFALL WAS CONTINUING TO PRODUCE FLOODING ACROSS THE WARNED AREA. NUMEROUS COUNTY ROADS REMAIN IMPASSIBLE DUE TO HIGH WATER. * EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING IN SEDGWICK NEAR 125TH STREET AND HARRISON, AND IN SOUTHERN PORTIONS OF THE CITY OF NEWTON NEAR SOUTH KANSAS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3793 9766 3792 9719 3815 9718 3815 9768 $$ KETCHAM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:00 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 11, 4:00 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 AM CDT SAT JUN 11 2005 .DISCUSSION... FORECAST CHALLENGES/CONCERNS WILL FOCUS AROUND HEAVY RAINFALL/SEVERE WEATHER POTENTIAL THROUGH EARLY MONDAY. WILL CANCEL CENTRAL KANSAS COUNTIES FROM FLOOD WATCH AT ISSUANCE TIME, AS HEAVY RAIN THREAT THIS MORNING SHOULD REMAIN ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. WILL HOLD ONTO FLOOD WATCH UNTIL 18Z (1PM), AS CONVECTION SHOULD CONTINUE TO MOVE OVER THE AREA. THINKING THAT CONVECTION WILL FOCUS ACROSS THE SOUTHERN 1/3 OF THE FORECAST AREA THIS MORNING...CLOSEST TO THE MASSIVE OUTFLOW BOUNDARY EXTENDING FROM SOUTHEAST KANSAS THROUGH NORTHERN AND CENTRAL OKLAHOMA. CONVECTION CHANCES BECOME MUCH MORE UNCLEAR FOR THIS AFTERNOON AND BEYOND. DIFFUSE NORTHEAST TO SOUTHWEST ORIENTED SYNOPTIC FRONT REMAINS DRAPED ACROSS CENTRAL/WESTERN KANSAS, AND COULD POSSIBLY BE A TRIGGER FOR SOME LATE DAY ACTIVITY. HOWEVER, THIS SCENARIO IS APPEARING MORE AND MORE UNLIKELY, AS AIRMASS WILL HAVE A VERY TOUGH TIME RECOVERING OVER CENTRAL KANSAS TO CREATE SUFFICIENT INSTABILITY FOR STORMS. THINKING A MORE LIKELY SCENARIO WILL BE STORMS TO FIRE ALONG A NORTHWARD RETREATING CONVECTIVELY ENHANCED BOUNDARY ACROSS NORTHWEST OKLAHOMA/SOUTHWEST KANSAS MID/LATE THIS AFTERNOON. ETA AND GFS TO SOME EXTENT PROGRESS ANOTHER THUNDERSTORM COMPLEX ACROSS THE FORECAST AREA TONIGHT. THIS SEEMS REASONABLE GIVEN WEAK ENERGY IN SOUTHWEST FLOW ALOFT, ALONG WITH A DECENT LOW-LEVEL JET/MOISTURE TRANSPORT. IF THIS SCENARIO PLAYS OUT, WOULD LIKELY SEE MORE STRONG/SEVERE STORMS, ALONG WITH MORE HEAVY RAIN. KEY TO CONVECTION WILL FOCUS ON STRENGTH AND PLACEMENT OF AFOREMENTIONED EAST/WEST ORIENTED BOUNDARY. DUE TO THE UNCERTAINTY REGARDING CONVECTION POTENTIAL (AND LACK OF GOOD UPPER LEVEL SUPPORT), WILL HOLD OFF ON FLOOD WATCH ISSUANCE FOR TONIGHT, BUT WILL MENTION IN HAZARDOUS WEATHER OUTLOOK. COULD BE ANOTHER ACTIVE DAY ON SUNDAY, AS MODELS AGREE ON EJECTING A NEGATIVELY TILTED SHORTWAVE TROUGH ACROSS THE HIGH PLAINS. COULD VERY WELL BE ONGOING THUNDERSTORM ACTIVITY THROUGH THE MORNING HOURS (FROM OVERNIGHT CONVECTION), WHICH WOULD HAMPER DESTABILIZATION. EVEN IF AIRMASS IS WORKED OVER SOME, THINKING THAT FORCING WILL BE STRONG ENOUGH TO FIRE AT LEAST ISOLATED/WIDELY SCATTERED SEVERE ACTIVITY. HEAVY RAIN/FLOODING WILL CONTINUE TO BE A CONCERN. MAJORITY OF THUNDERSTORM ACTIVITY SHOULD ROLL THROUGH THE AREA SUNDAY EVENING AND NIGHT. DECIDED TO LINGER PRECIPITATION THROUGH THE DAY ON MONDAY, ESPECIALLY OVER EASTERN KANSAS, AS UKMET AND ECMWF ARE MUCH SLOWER THAN OTHER MODELS IN PROGRESSING SYSTEM EAST. STILL LOOKS LIKE OMEGA BLOCKING PATTERN (TROUGH WEST, RIDGE CENTRAL, TROUGH EAST) WILL DEVELOP TO SOME DEGREE NEXT WEEK OVER THE COUNTRY. MODELS ARE SUGGESTING THAT KANSAS MAY BE INFLUENCED A BIT MORE BY THE EASTERN CONUS TROUGH, WHICH WOULD SPELL COOLER TEMPERATURES (PROBABLY LOW-MID 80S) DUE TO NORTH/EAST COMPONENT TO LOW-LEVEL FLOW. HOWEVER, DID NOT MAKE MAJOR CHANGES TO THE EXTENDED GRIDS, AND ONLY MADE SOME MINOR TWEAKS, MAINLY TO LOWER TEMPERATURES A FEW DEGREES AND TWEAK WIND DIRECTION. WILL ATTEMPT TO HIGHLIGHT SEVERE/FLOODING THREAT OVER THE NEXT FEW DAYS IN MORE DETAIL IN THE HAZARDOUS WEATHER OUTLOOK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 65 84 65 / 50 50 60 60 HUTCHINSON 84 64 84 63 / 40 40 60 60 NEWTON 83 65 84 65 / 50 40 50 60 ELDORADO 83 65 84 66 / 60 50 50 60 WINFIELD-KWLD 84 65 84 67 / 60 50 60 60 RUSSELL 83 62 83 61 / 30 30 60 60 GREAT BEND 84 62 83 62 / 30 30 60 60 SALINA 83 64 84 63 / 30 30 50 60 MCPHERSON 83 64 84 63 / 30 40 60 60 COFFEYVILLE 83 66 85 68 / 60 50 50 60 CHANUTE 83 66 85 68 / 60 40 50 60 IOLA 82 66 85 68 / 60 40 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT UNTIL 1 PM CDT SATURDAY FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE...CHAUTAUQUA... COWLEY...ELK...GREENWOOD...HARPER...HARVEY...KINGMAN...LABETTE... MARION...MCPHERSON...MONTGOMERY...NEOSHO...RENO...RICE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && KLEINSASSER
Hazardous weather outlook, Jun 11, 5:32 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 532 AM CDT SAT JUN 11 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 532 AM CDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE MORNING HOURS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. CONSEQUENTLY, A FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM THIS AFTERNOON. THERE IS A CHANCE THAT THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON, ESPECIALLY WEST OF INTERSTATE 135. THESE STORMS COULD HAVE THE POTENTIAL TO BECOME SEVERE FOR AREAS ALONG THE OKLAHOMA BORDER. THE POTENTIAL EXISTS FOR ONE OR MORE THUNDERSTORM COMPLEXES TO ROLL ACROSS THE AREA AGAIN TONIGHT, ESPECIALLY ALONG AND SOUTH OF A LINE EXTENDING FROM KINGMAN TO WICHITA TO IOLA. IF THIS SCENARIO UNFOLDS, DAMAGING WINDS AND PENNY SIZE HAIL WILL BE POSSIBLE, ALONG WITH MORE HEAVY RAINFALL, WHICH WILL ONLY AGGRAVATE THE ONGOING FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY MORNING. DETAILS REMAIN UNCLEAR REGARDING THIS POTENTIAL SEVERE WEATHER AND FLOODING EPISODE, SO PLEASE STAY TUNED FOR SUBSEQUENT HAZARDOUS WEATHER OUTLOOKS. ADDITIONALLY, SEVERAL RIVERS ACROSS THE AREA WILL LIKELY EXCEED FLOOD STAGE OVER THE NEXT FEW DAYS, SO PLEASE STAY TUNED IF YOU HAVE INTERESTS ALONG AREA RIVERS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING, MAINLY SOUTHWEST OF WICHITA, AND TONIGHT GENERALLY ALONG AND SOUTH OF A LINE EXTENDING FROM KINGMAN TO WICHITA TO IOLA. RAINFALL AND ANY FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KLEINSASSER
In the hours before
Special weather statement, Jun 11, 1:09 AM CDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 109 AM CDT SAT JUN 11 2005 KSZ070-094-098-110700- CHAUTAUQUA-ELK-GREENWOOD- 109 AM CDT SAT JUN 11 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...ELK AND GREENWOOD COUNTIES... AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF CASSODAY TO 6 MILES NORTHEAST OF LATHAM TO 8 MILES SOUTHEAST OF DEXTER...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Special weather statement, Jun 11, 1:11 AM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 111 AM CDT SAT JUN 11 2005 KSZ053-110645- CHASE- 111 AM CDT SAT JUN 11 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELMDALE TO 6 MILES SOUTH OF CEDAR POINT TO 12 MILES SOUTH OF CASSODAY...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Local storm report, Jun 11, 1:33 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
133 AM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 AM FLOOD 2 NE WHITEWATER 37.98N 97.12W
06/11/2005 BUTLER KS LAW ENFORCEMENT
WATER FLOWING OVER ROAD AT MEADOW LARK AND 110TH ROAD,
NEAR DRY CREEK.
&&
LFWSpecial weather statement, Jun 11, 1:49 AM CDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 149 AM CDT SAT JUN 11 2005 KSZ053-110715- CHASE- 149 AM CDT SAT JUN 11 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF STRONG CITY TO 11 MILES WEST OF OLPE...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Jun 11, 2:11 AM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 211 AM CDT SAT JUN 11 2005 KSZ071-095-110745- WILSON-WOODSON- 211 AM CDT SAT JUN 11 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WILSON AND WOODSON COUNTIES... AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF GRIDLEY TO 5 MILES NORTHEAST OF FREDONIA TO ELK CITY...AND MOVING EAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Local storm report, Jun 11, 3:53 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM FLOOD CANEY 37.01N 95.93W
06/11/2005 MONTGOMERY KS TRAINED SPOTTER
STREET FLOODING IN CANEY.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 23 min |
| Jun 10, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 48 min |
| Jun 10, 7:23 PM CDT | Flash Flood Warning | ICT | Harvey | 6 hr |
| Jun 10, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 58 min |
| Jun 10, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 44 min |
| Jun 10, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 30 min |
| Jun 11, 1:14 AM CDT | Flash Flood Warning | ICT | Harvey | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.